MAO inhibitor drugs:
MAO inhibitors are used in the treatment of depression and panic disorder and in the prevention of headache. Although there have been no reported drug interactions with 5-HTP, MAO inhibitors may cause drowsiness, confusion, fever, agitation, seizures, elevated blood pressure, called serotonin syndrome. A study by Hokkaido University found the risk of serotonin syndrome was lower with selegiline than other MAO inhibitors.
Selective Serotonin Reuptake Inhibitors (SSRIs):
Selective serotonin reuptake inhibitors are used for depression, premenstrual dysphoric syndrome, bulimia nervosa, obsessive compulsive disorder, and weight loss. 5-HTP is converted to serotonin, so medications that increase serotonin may increase the risk of developing a rare but serious condition called serotonin syndrome-symptoms include confusion, muscle rigidity, hot flashes, changes in blood pressure and heart rate, and coma.
Triptan drugs are used to treat, but not prevent, migraines. These drug works by affecting serotonin receptors in the brain. If taken in combination with 5-HTP (a supplement that also affects serotonin levels), they may increase the risk of serotonin syndrome.
Other medications that affect the uptake of the neurotransmitter serotonin may lead to serotonin syndrome when used together with 5-HTP.
Coleman DE and Ota K. "Hallucinations with zolpidem and fluoxetine in an impaired driver." Journal of Forensic Sciences. 49.2 (2004):392-3.
Elko CJ et al. "Zolpidem-associated hallucinations and serotonin reuptake inhibition: a possible interaction." Journal of Toxicology - Clinical Toxicology. 36.3 (1998):195-203.
Griffith, H. Winter. Complete Guide to Prescription and Nonprescription Drugs 2006 Edition. New York: Perigree, 2005.
Healthnotes. A-Z Guide to Drug-Herb-Vitamin Interactions. New York: Three Rivers Press, 2006.
Izumi T et al. "Effects of co-administration of a selective serotonin reuptake inhibitor and monoamine oxidase inhibitors on 5-HT-related behavior in rats." European Journal of Pharmacology. 532.3 (2006):258-64.
Navarro A wt al. "A case of serotonin syndrome precipitated by abuse of the anticough remedy dextromethorphan in a bipolar patient treated with fluoxetine and lithium." General Hospital Psychiatry. 28.1 (2006):78-80.
Rybacki, James J. The Essential Guide to Prescription Drugs 2006. New York: Collins, 2006.
Sternberg EM et al. "Development of a scleroderma-like illness during therapy with L-5-hydroxytryptophan and carbidopa." New England Journal of Medicine. 303.14 (1980):782-7.
Thal LJ et al. "Treatment of myoclonus with L-5-hydroxytryptophan and carbidopa: clinical, electrophysiological, and biochemical observations." Annals of Neurology. 7.6 (1980) :570-6.
Toner LC et al. "Central nervous system side effects associated with zolpidem treatment." Clinical Neuropharmacology. 23.1 (2000):54-8.
Tsai MJ et al. "A novel clinical pattern of visual hallucination after zolpidem use." Journal of Toxicology - Clinical Toxicology. 41.6 (2003):869-72.
Van Woert MH et al. "Long-term therapy of myoclonus and other neurologic disorders with L-5-hydroxytryptophan and carbidopa." New England Journal of Medicine. 296.2 (1977):70-5.